Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Wichita, KS

May 27, 2017Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2017, 12:39 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 12:39 PM CDT (17:39 UTC)
Expired
May 27, 2017, 1:45 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:03 PM CDTHAIL 1Chase, KS
May 27, 1:25 PM CDTHAIL 1.52 W Little River, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
686 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS53 KICT 271739
SVRICT
KSC053-159-271845-
/O.NEW.KICT.SV.W.0104.170527T1739Z-170527T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1239 PM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Rice County in central Kansas...
  Southeastern Ellsworth County in central Kansas...

* Until 145 PM CDT

* At 1238 PM CDT, a severe thunderstorm was located near Ellinwood,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lyons, Little River, Chase, Bushton, Geneseo, Raymond, Frederick,
  Kanopolis Lake, Silica and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9848 3850 9848 3866 9798 3825 9794
TIME...MOT...LOC 1738Z 256DEG 27KT 3837 9851 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
4 follow-up statements
831 
WWUS53 KICT 271802
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
102 PM CDT SAT MAY 27 2017

KSC053-159-271845-
/O.CON.KICT.SV.W.0104.000000T0000Z-170527T1845Z/
Rice KS-Ellsworth KS-
102 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR RICE AND SOUTHEASTERN ELLSWORTH COUNTIES...

At 102 PM CDT, a severe thunderstorm was located near Chase, moving 
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lyons, Little River, Chase, Geneseo, Raymond, Frederick, Kanopolis
Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9841 3850 9841 3866 9798 3825 9794
TIME...MOT...LOC 1802Z 257DEG 27KT 3838 9828 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
265 
WWUS53 KICT 271815
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
115 PM CDT SAT MAY 27 2017

KSC053-271825-
/O.CAN.KICT.SV.W.0104.000000T0000Z-170527T1845Z/
Ellsworth KS-
115 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3828 9824 3848 9828 3852 9797 3825 9794
TIME...MOT...LOC 1815Z 257DEG 27KT 3840 9816 

$$

KSC159-271845-
/O.CON.KICT.SV.W.0104.000000T0000Z-170527T1845Z/
Rice KS-
115 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN RICE COUNTY...

At 115 PM CDT, a severe thunderstorm was located near Lyons, moving
east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lyons and Little River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 9824 3848 9828 3852 9797 3825 9794
TIME...MOT...LOC 1815Z 257DEG 27KT 3840 9816 

HAIL...1.25IN
WIND...60MPH
 
$$

JAKUB
117 
WWUS53 KICT 271828
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
128 PM CDT SAT MAY 27 2017

KSC159-271845-
/O.CON.KICT.SV.W.0104.000000T0000Z-170527T1845Z/
Rice KS-
128 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN RICE COUNTY...

At 128 PM CDT, a severe thunderstorm was located over Little River,
or 12 miles east of Lyons, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Little River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 9809 3847 9813 3852 9797 3825 9794
TIME...MOT...LOC 1828Z 250DEG 31KT 3839 9798 

HAIL...1.25IN
WIND...60MPH
 
$$

JAKUB
902 
WWUS53 KICT 271835
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
135 PM CDT SAT MAY 27 2017

KSC159-271845-
/O.EXP.KICT.SV.W.0104.000000T0000Z-170527T1845Z/
Rice KS-
135 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY WILL
EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3827 9809 3847 9813 3852 9797 3825 9794
TIME...MOT...LOC 1835Z 256DEG 27KT 3840 9792 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:21 PM CDT, 18 minutes earlier.

Area forecast discussion, May 27, 12:21 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1221 PM CDT Sat May 27 2017

.SHORT TERM...(Today through Monday Night)
Issued at 350 AM CDT Sat May 27 2017

Forecast Headline: Severe Thunderstorms With A Trifecta Of
Threats Likely Late This Afternoon & This Evening. (Especially
Across Southeast KS Where Risk Has Been Raised From "Enhanced" To
"Moderate".)

This Morning:
Severe thunderstorms capable of both 1-2 inch diameter hail and
50-60 mph winds continue to surge east 40-45 mph from Northwest
into Central KS. The leading edge has entered Russell & Barton
Counties with the strongest cell approaching Barton County. Per IR
imagery the thunderstorm tops have "kept their cool" with temps
around -60C. With thunderstorms moving into an increasing moist
environment the southern edge of the convection may spread slowly
SE perhaps as far south as Northern Reno & Harvey Counties. The
outflow boundary that the convection is unleashing toward South-
Central KS should stabilize the airmass. SPC 3-hourly MLCAPES
depict such stabilization already in progress with fairly
expansive area of MLCAPES decreasing by 200 J/KG. As such these
thunderstorms should weaken as they venture further into Central
KS.

This Afternoon & Tonight:
No doubt the greatest concern is severe thunderstorm potential.
Short-range models have been consistent in lifting a warm front N
as a broad, positively-tilted upper-deck trough extending from
Central Canada to CA/NV moves east toward, then across the Great
Plains today & tonight. As the trough approaches the warm front
would continue to lift N while cold front surges E/SE toward, then
across, South-Central KS this afternoon. The airmass ahead of the
cold front will be EXTREMELY unstable with SBCAPES soaring into
the 5,000-6,000 J/KG range across the southeast fourth of KS. The
approaching front would no doubt markedly increase shear which
would support supercells with a trifecta of severe threats, among
them very large hail, perhaps tennis ball-sized, and tornadoes. In
fact, the Significant Tornado Parameter is projected to reach 2-3
across Southeast KS with the greater indices situated across far
Southeast KS late this afternoon. With the SE-surging cold front
exiting Southeast KS later this evening, the severe threat would
quickly diminish.

Sunday-Monday Night:
All will be quiet as lower-deck high pressure spreads SE into the
Great Plains.

.LONG TERM...(Tuesday through Friday)
Issued at 350 AM CDT Sat May 27 2017

With several, but fairly weak, mid-level shortwaves scooting SE
across the KS Neighborhood thunderstorms remain in the forecast
for most periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat May 27 2017

Thunderstorms will be likely for most aviation sites today as a
couple of boundaries play havoc with the weather. A cold front
will drop SE out of NC KS during the day causing enough
convergence to produce storms. These should be more elevated than
those to the south where more surface based storms are possible.
The best instability will reside east of the Flint hills and that
is where the strongest storms will be. CIGS will fluctuate quite a
bit with the mulitude of boundaries and storms. VSBYS should be
good for the most part except when storms are occurring at the
site.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  57  80  56 /  20  10   0   0
Hutchinson      80  55  79  54 /  20  10   0   0
Newton          81  55  78  56 /  20  20   0   0
ElDorado        84  56  78  56 /  20  20   0   0
Winfield-KWLD   89  58  80  56 /  20  20   0   0
Russell         74  52  78  53 /  10  10   0   0
Great Bend      77  53  78  53 /  10  10   0   0
Salina          78  54  79  55 /  40  10   0   0
McPherson       79  54  78  54 /  30  10   0   0
Coffeyville     87  61  79  56 /  40  50  10   0
Chanute         86  60  79  56 /  40  50  10   0
Iola            85  59  79  55 /  40  50  10   0
Parsons-KPPF    87  60  79  55 /  40  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CWH
Hazardous weather outlook, May 27, 11:02 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1102 AM CDT Sat May 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1102 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Severe storms will be possible this afternoon and evening for
locations generally southeast of the Kansas Turnpike. Meanwhile,
there will be an enhanced risk for higher end severe storms for
areas along and east of a Yates Center to Sedan line. In these
locations very large hail up to the size of tennis balls, tornadoes,
and 60 to 70 mph winds will be possible. Heavy rain and minor
flooding will also be possible over southeast Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to widely scattered thunderstorms, a few of which may
produce small hail and localized 40 to 50 mph gusts, remain
possible for all areas from Monday Night onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely, especially in Southeast Kansas, from
this afternoon until mid-evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, May 27, 9:43 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
943 AM CDT SAT MAY 27 2017

KSZ052-271515-
Marion KS-
943 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Marion County in central Kansas...

* Until 1015 AM CDT

* At 940 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Durham, or 6 miles north of
  Hillsboro...moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Lincolnville, Ramona, Tampa, Durham, Lost
  Springs, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3852 9693 3852 9682 3838 9682 3829 9726
      3860 9730 3861 9693
TIME...MOT...LOC 1443Z 258DEG 34KT 3845 9716

LAWSON
Special weather statement, May 27, 10:06 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1006 AM CDT SAT MAY 27 2017

KSZ053-271530-
Chase KS-
1006 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Chase County in east central Kansas...

* Until 1030 AM CDT

* At 1005 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lincolnville, or 11 miles
  northeast of Marion...moving east at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Elmdale, Hymer, Saffordville,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3852 9636 3835 9635 3831 9684 3835 9684
      3835 9682 3852 9682
TIME...MOT...LOC 1506Z 265DEG 37KT 3846 9686

LAWSON
Special weather statement, May 27, 11:45 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
1145 AM CDT SAT MAY 27 2017

KSZ096-100-271715-
Labette KS-Neosho KS-
1145 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Labette County in southeastern Kansas...
  Southern Neosho County in southeastern Kansas...

* Until 1215 PM CDT

* At 1143 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Galesburg, or 8 miles northwest
  of Parsons...moving northeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Erie, St. Paul, Thayer, Galesburg, Lake Parsons, Dennis
  and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3733 9548 3746 9552 3767 9509 3739 9510
TIME...MOT...LOC 1644Z 246DEG 26KT 3742 9539

LAWSON
Local storm report, May 27, 12:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FUNNEL CLOUD     2 SSW ST. PAUL          37.49N 95.19W
05/27/2017                   NEOSHO             KS   TRAINED SPOTTER

            REMAINED ELEVATED AND DID NOT TOUCH THE GROUND.

&&

CWH
Local storm report, May 27, 12:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/27/2017  E0.88 INCH       BARTON             KS   TRAINED SPOTTER

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:39 AM CDTSpecial Weather StatementICTRussell51 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
May 27, 3:34 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 4:05 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln55 min
May 27, 4:37 AM CDTSpecial Weather StatementICTSaline53 min
May 27, 9:43 AM CDTSpecial Weather StatementICTMarion32 min
May 27, 10:06 AM CDTSpecial Weather StatementICTChase24 min
May 27, 11:45 AM CDTSpecial Weather StatementICTNeosho30 min
May 27, 11:49 AM CDTSevere Thunderstorm WarningICTLabette, Neosho56 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningICTBarton43 min
May 27, 12:23 PM CDTTornado WarningICTNeosho12 min
May 27, 12:48 PM CDTSevere Thunderstorm WarningICTLabette, Neosho42 min
May 27, 1:27 PM CDTSevere Thunderstorm WarningICTMcPherson63 min
May 27, 2:16 PM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 2:51 PM CDTSevere Thunderstorm WarningICTChase54 min
May 27, 3:44 PM CDTSevere Thunderstorm WarningICTGreenwood26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.